Codeine is a prescription painkiller.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Actifed with codeine
- Empirin #3
- Oxa forte
- Promethazine with codeine cough syrup
- Robitussin A-C
- Tylenol #3
- Voltaren forte
Note: This list may not be all-inclusive.
Bluish-colored fingernails and lips
- Breathing – shallow
- Breathing – slow and labored
- Cold, clammy skin
- Low blood pressure
- Muscle spasticity
- Muscle twitches
- Nausea and vomiting
- Pinpoint pupils
- Skin itching
- Spasms of stomach or intestines
- Weak pulse
Before Calling Emergency
Determine the following information:
- Patient’s age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- When it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to expect at the emergency room
The health care provider will measure and monitor the patient’s vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Breathing support (possibly artificial respiration)
- Fluids through a vein (by IV)
- Medication to reverse the effect of the painkiller (a narcotic antagonist)
- Tube through the nose into the stomach to empty the stomach (gastric lavage)
Codeine is usually found in combination with other medications such as acetaminophen. Therefore outcome also depends on how well the toxicity of these other medications is treated. Shock, brain damage, and death are possible.